Nevada, 2014

Hail in Nevada, August 25, 2014

August 25, 2014 · NWS LKN · 1 event in 1 county or zone

Hail up to 1 inch in diameter fell near South Fork Reservoir and damaged trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Hail up to 1 inch in diameter fell near South Fork Reservoir and damaged trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 25, 1:00 PM PST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 25, 1:00 PM PST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT MON AUG 25 2014

.SYNOPSIS...LOW PRESSURE WILL CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS NEVADA THROUGH TUESDAY EVENING. THIS SYSTEM
WILL EXIT THE GREAT BASIN WEDNESDAY, REPLACED BY HIGH PRESSURE
WHICH WILL PROVIDE DRY WARMER WEATHER THURSDAY AND FRIDAY.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

STRONG 574 DM MID-LEVEL LOW, CERTAINLY STRONG FOR LATE SUMMER
STANDARDS, IS CENTERED OVER HUMBOLDT COUNTY THIS AFTERNOON.
CIRCULATION IS CLEARLY EVIDENT ON WATER VAPOR IMAGERY NEAR DENIO
AT NOON. EXPECT MID CLOUDS TO CONTINUE TO THIN THROUGH THE
AFTERNOON, ALLOWING CONVECTIVE TEMPERATURES IN THE MID 70S TO BE
OBTAINED. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON INTO THIS EVENING, WITH THE HIGHEST
COVERAGE ACROSS ELKO COUNTY. SOME STORMS WILL BE STRONG TO LOCALLY
SEVERE ACROSS NE NEVADA THROUGH 8 PM, WITH STRONG BULK SHEAR AND
MODERATE CAPE SUPPORTING SOME STRONG/ORGANIZED UPDRAFTS. SMALL
HAIL AND GUSTY WINDS WILL ACCOMPANY THE STRONGEST STORMS, AND
PLACED THIS IN THE GRIDS FOR ELKO COUNTY THIS EVENING. SPC'S 5%
WIND/HAIL PROBABILITY FOR MAINLY ELKO COUNTY LOOKS ON TRACK. WITH
COLD TEMPERATURES ALOFT (500 MB TEMPS FALLING TO -15C BY 5 PM)
EXPECT SOME STORMS TO BE EFFICIENT HAIL PRODUCERS.

TONIGHT...CLOSED LOW ONLY SLOWLY SINKS INTO NORTHERN NEVADA. KEPT
PLENTY OF SHOWERS AND ISOLATED THUNDER MENTIONED OVERNIGHT, AS THE
LOW AND ITS COLD MID-LEVEL TEMPS DRIFT OVERHEAD. DESPITE THE
UNFAVORABLE NOCTURNAL TIMING, NAM/GFS INSTABILITY FIELDS STRONGLY
SUGGEST NOCTURNAL STORMS FROM SOUTHERN ELKO COUNTY AND THE RUBY
MOUNTAINS, TO NW WHITE PINE COUNTY, TO EUREKA. MAINTAINED
SCATTERED THUNDERSTORMS IN THE GRIDS FOR THESE ZONES OVERNIGHT.

TUESDAY...AS SUSPECTED YESTERDAY, THE SLOWER EJECTION OF THE LOW
PRESSURE SYSTEM APPEARS TO BE IN THE WORKS, AS THE CUTOFF LOW IS
REMOVED FROM STRONGER FLOW TO ITS NORTH. PROGRESSIVELY BIASED GFS
HAS BACKED UP TO JOIN THE REST OF THE MODELS, PLACING THE
MEANDERING LOW NEAR EUREKA 5 PM TUESDAY. AS SUCH, ANOTHER ROUND OF
SCATTERED SHOWERS AND THUNDERSTORMS WILL IGNITE TUESDAY AFTERNOON,
MAINLY IN THE EASTERN HALF OF THE LOW'S CIRCULATION, ACROSS ELKO
AND WHITE PINE COUNTIES. SHEAR WILL BE MUCH LESS ON TUESDAY
BENEATH THE CYCLONE'S CIRCULATION, WITH 700 MB WINDS FALLING TO
NEAR 0 KTS. AS SUCH, THE THREAT FOR STRONG STORMS WITH HAIL/WIND
WILL BE MUCH REDUCED TUESDAY, WITH THE THREAT TRANSITIONING TO
SLOW-MOVING STORMS PRODUCING LOCALLY HEAVY RAINFALL. WITH MARGINAL
PW OF 0.60-0.70 INCH A FLASH FLOOD WATCH IS NOT WARRANTED, BUT
CERTAINLY COULD SEE SOME FLOODING ISSUES FROM THE STRONGER STORMS
TUESDAY AFTERNOON.

WEDNESDAY...CLOSED LOW WEAKENS TO AN OPEN WAVE, AND EJECTS
EASTWARD OUT OF THE GREAT BASIN. MODELS ARE VERY AGGRESSIVE
PUSHING MUCH DRIER AIR AND RISING HEIGHTS INTO NEVADA WEDNESDAY,
WITH AGAIN 12Z GFS LEADING THE PACK WITH PW LESS THAN 0.50 INCH
FOR ALL ZONES BY 5 PM. REMOVED WHAT LITTLE POPS WE HAD, A DRY DAY
FOR ALL LOCATIONS. AFTERNOON TEMPERATURES RISE 5-8 DEGREES OVER
TUESDAY'S MILD READINGS, BUT STILL A BIT BELOW NORMAL FOR AUGUST.

TURNER

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. MODELS IN AGREEMENT
WITH UPPER LOW MOVING EAST WEDNESDAY NIGHT ALLOWING THE RIDGE TO
BUILD OVER THE CWA. MODELS DIFFERENCES BY FRIDAY AS EC MUCH FLATTER
WITH RIDGE THAN GFS. WITH RIDGE BUILDING OVER THE GREAT BASIN...
WARMER WEATHER WILL BE IN STORE FOR THE CWA. HOWEVER THE EC SOLUTION
WOULD HINT A FEW SHOWERS NEAR THE ID-NV BORDER FRIDAY AFTERNOON. THUS
HAVE LEFT FORECAST DRY FRIDAY SINCE MODELS ARE NOT CONSISTENT. NEXT
WEEKEND MODELS SHOWING BROAD TROF ACROSS NORTHERN NEVADA. AS
LOW PRESSURE DEVELOPS OFF THE COAST OF BRITISH COLUMBIA...EXPECT
MAINLY DRY CONDITIONS...BUT BREEZY.

&&

.AVIATION...EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS AT ALL TAF
SITES. HOWEVER SHOWERS AND THUNDERSTORMS AT KWMC AND KEKO THIS
EVENING.  LESSER CHANCES AT KELY NEAR 20 PERCENT AND DO NOT EXPECT
ANY STORMS AT KTPH.

&&

.FIRE WEATHER...LOW PRESSURE WILL DRIFT OVER NEVADA THROUGH
TUESDAY EVENING, WITH SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUING. EXPECT LAL OF 4, WITH MOST CONVECTION FAVORING THE
TYPICAL AFTERNOON/EVENING HOURS. THAT SAID, INSTABILITY WILL BE
SUFFICIENT FOR NOCTURNAL THUNDERSTORMS IN PORTIONS OF EASTERN
NEVADA TONIGHT. STRONGEST STORMS WILL PRODUCE SMALL HAIL AND
ERRATIC OUTFLOW WINDS TO 50 MPH.

TUESDAY...LOW PRESSURE SYSTEM MEANDERS DIRECTLY OVER NEVADA,
PRODUCING MORE SCATTERED THUNDERSTORMS, WITH LAL 4, PRIMARILY OVER
FWZ 469, 470 AND 455. STORMS WILL MOVE SLOWLY, INCREASING THE
CHANCE OF WETTING RAINS, AND MINIMIZING THE THREAT OF DRY
LIGHTNING STRIKES.

WINDS WILL BE LIGHT OUTSIDE OF CONVECTION THROUGH TUESDAY.

WEDNESDAY...BUILDING HIGH PRESSURE WILL PROVIDE DRY WEATHER AND
WARMER TEMPERATURES, WITH LIGHT WINDS AND LOWER MIN RH.

TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/87/87/99
Hazardous weather outlook, Aug 25, 2:33 AM PST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
333 AM PDT MON AUG 25 2014

NVZ031-260100-
NORTHERN ELKO COUNTY-
333 AM PDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE FROM THE PACIFIC NORTHWEST WILL PUSH
INTO NORTHERN NEVADA TODAY. THIS SYSTEM WILL DESTABILIZE THE
ATMOSPHERE ALLOWING FOR THUNDERSTORMS TO DEVELOP BY NOON ACROSS
NORTHEASTERN NEVADA. MOST THUNDERSTORMS WILL BE GARDEN
VARIETY...BUT A FEW STORMS COULD BECOME STRONG...WITH GUSTY WINDS
AND SMALL HAIL BEING THE BIGGEST THREAT. THE HIGHEST PROBABILITY
OF STRONG STORMS WILL BE ACROSS NORTHERN ELKO COUNTY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Aug 25, 2:48 PM PST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
348 PM PDT MON AUG 25 2014

NVZ036-252315-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
348 PM PDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND
NORTHWESTERN EUREKA COUNTIES UNTIL 415 PM PDT...

AT 344 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRESCENT VALLEY...MOVING NORTHEAST AT 15
MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CRESCENT VALLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4063 11648 4042 11625 4038 11664 4043 11670
TIME...MOT...LOC 2248Z 239DEG 13KT 4044 11657

JRM
Special weather statement, Aug 25, 3:44 PM PST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
444 PM PDT MON AUG 25 2014

NVZ036-038-260015-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
444 PM PDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO
COUNTIES UNTIL 515 PM PDT...

AT 443 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALISADE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CARLIN AND EMIGRANT MINE...
   INTERSTATE 80 NEAR CARLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4082 11607 4060 11586 4053 11620 4061 11631
TIME...MOT...LOC 2344Z 235DEG 9KT 4060 11616

JRM
Special weather statement, Aug 25, 4:03 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
503 PM PDT MON AUG 25 2014

NVZ031-260100-
NORTHERN ELKO COUNTY NV-
503 PM PDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
600 PM PDT...

AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CONTACT...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN...AND DIME SIZED HAIL.

* LOCATIONS IMPACTED INCLUDE...
   JACKPOT...US HIGHWAY 93...

&&

LAT...LON 4197 11403 4176 11404 4163 11480 4179 11493
      4201 11467 4200 11405
TIME...MOT...LOC 0003Z 239DEG 32KT 4176 11476

BB
Special weather statement, Aug 25, 4:07 PM PST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
507 PM PDT MON AUG 25 2014

NVZ036-037-260100-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-
507 PM PDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 600
PM PDT...

AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF GRASS VALLEY...MOVING NORTH
AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAINS AND DIME SIZED HAIL.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL EUREKA COUNTY...

&&

LAT...LON 4052 11652 4043 11610 3999 11636 4002 11659
TIME...MOT...LOC 0007Z 191DEG 17KT 4010 11645

BB
Special weather statement, Aug 25, 4:13 PM PST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
513 PM PDT MON AUG 25 2014

NVZ036-037-260115-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-
513 PM PDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 615
PM PDT...

AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 36 MILES NORTH OF NEW PASS SUMMIT...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   ANTELOPE VALLEY...HIGHWAY 305...

&&

LAT...LON 4042 11715 4015 11687 3992 11734 4006 11750
TIME...MOT...LOC 0013Z 227DEG 7KT 4005 11733

BB
Special weather statement, Aug 25, 4:33 PM PST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
533 PM PDT MON AUG 25 2014

NVZ031-038-039-260130-
NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
533 PM PDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 630 PM
PDT...

AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF DEETH...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   GIBBS RANCH...H D SUMMIT...HIGHWAY 93...

&&

LAT...LON 4179 11521 4126 11466 4096 11567 4114 11580
TIME...MOT...LOC 0033Z 234DEG 24KT 4121 11546

BB

The radar

The Elko radar (KLRX), 91 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elko

When
August 25, 4:38 PM PST to 4:45 PM PST
Where
Elko County, 5.92 mi WSW of Spring Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.710, -115.720

Thunderstorms produced quarter size hail that damaged trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540976.